Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 161, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Aug 16, 2017, 1:54 PM CDT for Boone County, Cole County, Moniteau County, Missouri. It was in force for 51 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2017, 1:54 PM CDT (18:54 UTC)
- Expired
- Aug 16, 2017, 2:45 PM CDT
- In force
- 51 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Boone County, MO, Cole County, MO, Moniteau County, MO
The radar
The St Louis radar (KLSX), 146 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 2:25 PM CDT | TSTM WND DMG | Elston, MO | TREES DOWNED ON POWER LINES |
| Aug 16, 2:30 PM CDT | TSTM WND DMG | 1 Se Columbia, MO | TREE DOWN ON TOP OF A HOUSE ON MORNINGSIDE DRIVE IN SOUTHEASTERN COLUMBIA. |
| Aug 16, 2:32 PM CDT | TSTM WND GST 52 | 4 Nne Ashland, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 6.9 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 459 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1025 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted.
199
WUUS53 KLSX 161854
SVRLSX
MOC019-051-135-161945-
/O.NEW.KLSX.SV.W.0161.170816T1854Z-170816T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
154 PM CDT WED AUG 16 2017
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Northwestern Cole County in central Missouri...
Southern Boone County in central Missouri...
Moniteau County in central Missouri...
* Until 245 PM CDT.
* At 154 PM CDT, severe thunderstorms were located along a line
extending from 7 miles west of Easley to near Jamestown to near
High Point, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Columbia, Jefferson City, California, Ashland, Tipton, Columbia
Regional Airport, St. Martins, Russellville, Jamestown, Clarksburg,
Centertown, Easley, High Point, McGirk, Brazito, Marion, Lohman,
Hartsburg, Lupus and McBaine.
This includes Interstate 70 in Missouri between exits 128 and 133.
This also includes Rock Bridge State Park and Jewell Cemetery
Historic Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3868 9276 3868 9262 3884 9254 3907 9212
3890 9217 3888 9215 3887 9216 3886 9215
3876 9217 3870 9223 3864 9222 3860 9219
3843 9222 3843 9262 3856 9280
TIME...MOT...LOC 1854Z 237DEG 36KT 3882 9252 3872 9248 3842 9264
HAIL...0.75IN
WIND...60MPH
$$
CVKING2 follow-up statements
527
WWUS53 KLSX 161906
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
206 PM CDT WED AUG 16 2017
MOC019-051-135-161945-
/O.CON.KLSX.SV.W.0161.000000T0000Z-170816T1945Z/
Cole MO-Boone MO-Moniteau MO-
206 PM CDT WED AUG 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR NORTHWESTERN COLE...SOUTHERN BOONE AND MONITEAU COUNTIES...
At 206 PM CDT, severe thunderstorms were located along a line
extending from near Easley to Centertown to near High Point, moving
east at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Columbia, Jefferson City, California, Ashland, Columbia Regional
Airport, St. Martins, Russellville, Jamestown, Centertown, Easley,
High Point, Brazito, McGirk, Marion, Lohman, Hartsburg, Lupus,
McBaine, Elston and Sandy Hook.
This also includes Rock Bridge State Park and Jewell Cemetery
Historic Site.
This includes Interstate 70 in Missouri between exits 128 and 133.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3866 9259 3887 9249 3907 9212 3890 9217
3888 9215 3887 9216 3886 9215 3876 9217
3870 9223 3864 9222 3860 9219 3843 9222
3843 9262 3847 9268
TIME...MOT...LOC 1906Z 248DEG 20KT 3885 9245 3861 9243 3847 9253
HAIL...0.75IN
WIND...60MPH
$$
CVKING704
WWUS53 KLSX 161942
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
242 PM CDT WED AUG 16 2017
MOC019-051-135-161952-
/O.EXP.KLSX.SV.W.0161.000000T0000Z-170816T1945Z/
Cole MO-Boone MO-Moniteau MO-
242 PM CDT WED AUG 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN COLE...SOUTHERN
BOONE AND MONITEAU COUNTIES WILL EXPIRE AT 245 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.
LAT...LON 3866 9259 3887 9249 3907 9212 3890 9217
3888 9215 3887 9216 3886 9215 3876 9217
3870 9223 3864 9222 3860 9219 3843 9222
3843 9262 3847 9268
TIME...MOT...LOC 1942Z 237DEG 36KT 3904 9208 3880 9206 3866 9216
$$
CVKINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 1:10 PM CDT, 44 minutes earlier.
Area forecast discussion, Aug 16, 1:10 PM CDT, 44 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 110 PM CDT Wed Aug 16 2017 .UPDATE... Issued at 1008 AM CDT Wed Aug 16 2017 Several rounds of scattered showers and thunderstorms will persist through early this afternoon. A look at current HRRR/CAMS models shows an initial line moving into central Missouri by mid afternoon. A secondary line just ahead of the cold front will move through the region late this evening as the front slowly pushes through the area. An isolated severe thunderstorm can not be ruled out with the primary threats being damaging winds, large hail, and an isolated tornado. Kelly && .SHORT TERM... (Through Late Tonight) Issued at 315 AM CDT Wed Aug 16 2017 The synoptic pattern early this morning features southwest flow aloft over the Midwest in advance of a fairly strong PV anomaly ejecting out of the Central Plains. This feature will swing through the region tonight, bringing several chances of showers and thunderstorms ahead of it today into tonight. Have high confidence in the showers/storms today, but the convective evolution remains a bit murky at this early hour. Currently, a disorganized complex of thunderstorms over southern MO continues to lift northeast. This activity is tied to a weak vort max traversing northeast, along with moisture convergence at 925-850mb. This area of moisture convergence associated with the approaching vort max is forecast to lift northeast later this morning while maintaining intensity, thus expect showers and a few thunderstorms to continue to develop and lift northeast along the I-44 corridor. Once this first system passes by, confidence in the forecast begins to decrease. Typically, would expect a lull in the activity given some weak subsidence in the wake of a passing wave. However, it appears the low-level jet will continue to focus moisture convergence into the area as yet another weak wave slides into the area from the southwest. Forecast soundings suggest a fairly uncapped atmosphere today given the expected high amounts of low-level moisture (although weak mid-level lapse rates should limit overall instability values), thus it is hard to rule out convection really at any point given the forcing mechanisms passing through. Given this, have broad-brushed 30-40 pops in for much of the late morning/early afternoon hours. It does appear the most likely time for a relative lull in the convection will be from about 5-9PM, as shortwave ridging overspreads the region ahead of the approaching trough and cold front. Convection should blossom along this front (likely becoming severe) over eastern KS and western MO late this afternoon into this evening. By the time it approaches central and northeastern MO, it is likely to be organized as a linear MCS. As it pushes east, however, it will encounter a less favorable thermodynamic environment. Therefore, expect a general weakening trend in the line as it moves eastward toward the Mississippi River. But, given the fairly strong dynamics (30-40 knots of deep-layer shear) for mid-August, can't rule out a few severe storms mainly in the 9-midnight timeframe over central and northeast MO. The primary threat would be locally damaging wind gusts. However, given 925mb winds of 30-35 knots aiding in low-level helicity values, cannot completely rule out an isolated tornado mainly over northeast MO. The main limiting factor will be the tendency for convection to become elevated with eastward extent as it outruns the main instability gradient and encounters nocturnal stability effects. KD .LONG TERM... (Thursday through Tuesday) Issued at 315 AM CDT Wed Aug 16 2017 Precipitation associated with the aforementioned PV anomaly will taper off on Thursday. After a brief lull on Thursday night and Friday, another approaching PV anomaly will bring a chance of SHRA/TSRA to the area on Friday night and Saturday. A ridge will then begin building into the region on Saturday night behind the departing upper disturbance. Dry weather is expected on Sunday. Please see the discussion section below for Monday. Precipitation chances will begin increasing again on Monday night ahead of an approaching trough axis and surface frontal system. Temperatures will be seasonably warm (mid/upper 80s to lower 90s) through the extended. Kanofsky .DISCUSSION FOR TOTAL SOLAR ECLIPSE... (Monday August 21st) To have high confidence in good viewing conditions for the total solar eclipse, one would ideally want to see a decent cold front sweep through the area a day or two prior to the eclipse (to dry out the column) followed by a strong high pressure system overhead on the day of the eclipse (the resulting large-scale subsident motion would limit any residual cloud cover). The current model forecasts for August 21st do not depict anything close to this ideal scenario, but they do offer some nuggets of hope for people hoping to watch the eclipse within the path of totality across central and eastern MO into southern IL. The primary concern for Monday is still mid/high clouds associated with either a nearby frontal boundary and/or upstream convection. As noted in a previous discussion, diurnal cumulus clouds may dissipate during the partial phase of the eclipse due to reduced diurnal heating within the moon's shadow. Aloft, the latest model runs are similar to 24hrs ago and depict a broad, flat ridge across the central and eastern CONUS at 12z Monday. Several weak H5 disturbances are also noted on the ECMWF, GFS, and GEM. Although some of these features appear to be noise and/or the result of convective contamination, the ECMWF remains consistent in its depiction of a shortwave over MN, which is farther north compared to 24hrs ago. Both the overall upper pattern and the ECMWF's northward trend with the weak shortwave are positive signs for this area. At the surface, there are significant differences compared to 24hrs ago and between models. These types of shifts are to be expected since it is still a day-6 forecast. One item of concern is that it appears a secondary warm front may be developing and lifting northeastward between 12-18z, which is poor timing because of the additional cloud cover. However, timing details with frontal boundaries and the placement of surface features are likely to change several times over the next few days. The GFS and ECMWF condensation pressure deficit plots are also more pessimistic compared to 24hrs ago. Temperatures will be seasonably warm on Monday (low 90s), although local temperatures may be reduced by as much as 20 degrees during the brief period of totality. NWS forecast grids at hourly resolution will not capture this full temperature drop. Kanofsky && .AVIATION... (For the 18z TAFs through 18z Thursday Afternoon) Issued at 1249 PM CDT Wed Aug 16 2017 A line of showers and thunderstorms with brief gusty winds is now approaching central Missouri. A brief period of MVFR/IFR ceilings and conditions possible in areas of showers and thunderstorms with brief gusty winds through late tonight. Otherwise, VFR ceilings and conditions are expected through Thursday afternoon. SPECIFICS FOR KSTL: Scattered showers and thunderstorm with brief gusty winds possible through late afternoon will lead to brief periods of MVFR conditions. A brief period of MVFR/IFR ceilings and conditions possible in areas of showers and thunderstormswith brief gusty winds through late tonight. Otherwise, VFR ceilings and conditions are expected through Thursday afternoon. Kelly && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Aug 16, 5:01 AM CDT, 8 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 501 AM CDT Wed Aug 16 2017 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-170000- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 501 AM CDT Wed Aug 16 2017 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and Tonight A few strong to severe thunderstorms are possible this afternoon and early this evening across parts of central...northeast...and eastern Missouri and well as west central and southwest Illinois. The primary threats are damaging wind gusts and hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A few strong to severe thunderstorms are possible on Thursday afternoon across parts of southwest and southern Illinois. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon and evening. Kanofsky
In the hours before
Special weather statement, Aug 16, 1:16 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service St Louis MO
116 PM CDT WED AUG 16 2017
MOZ041-047-048-161915-
Moniteau MO-Cole MO-Boone MO-
116 PM CDT WED AUG 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COLE...CENTRAL BOONE AND
MONITEAU COUNTIES UNTIL 215 PM CDT...
At 114 PM CDT, Doppler radar is tracking a line of strong
thunderstorms across central Missouri that are moving northeast at
35 mph.
Pea size hail, wind gusts to 40 mph, frequent lightning and brief
heavy rainfall will be possible with these storms.
Locations impacted include...
Columbia, Jefferson City, California, Ashland, Tipton, Columbia
Regional Airport, St. Martins, Russellville, Jamestown, Clarksburg,
Centertown, Rocheport, Easley, High Point, Murry, McGirk, Hickory
Hill, Midway, Brazito and Marion.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 3868 9262 3892 9250 3897 9255 3898 9257
3911 9211 3872 9221 3870 9223 3867 9222
3835 9230 3834 9241 3843 9241 3843 9262
3860 9284 3868 9284
TIME...MOT...LOC 1814Z 237DEG 31KT 3871 9310 3841 9311 3811 9332
CVKINGThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 1:16 PM CDT | Special Weather Statement | LSX | Boone, Cole, Moniteau | 59 min |
| Aug 16, 2:17 PM CDT | Severe Thunderstorm Warning | LSX | Callaway, Cole, Osage | 43 min |
| Aug 16, 2:59 PM CDT | Special Weather Statement | LSX | Callaway, Montgomery, Osage | 46 min |
| Aug 16, 3:06 PM CDT | Special Weather Statement | LSX | City of Saint Louis | 39 min |
| Aug 16, 3:15 PM CDT | Special Weather Statement | LSX | Saint Louis | 45 min |
| Aug 16, 3:36 PM CDT | Special Weather Statement | LSX | Gasconade, Warren | 39 min |
| Aug 16, 4:28 PM CDT | Special Weather Statement | LSX | Saint Charles, Saint Louis, City of Saint Louis | 47 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.